Nebraska, 2025

Hail in Nebraska, June 13, 2025

June 13, 2025 · NWS GLD · 1 event in 1 county or zone

Late in the evening a line of thunderstorms from Northeast Colorado moved into Southwest Nebraska. Hail up to penny size in Benkelman was reported with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Late in the evening a line of thunderstorms from Northeast Colorado moved into Southwest Nebraska. Hail up to penny size in Benkelman was reported with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 10:07 PM MST, 4 minutes earlier. Its key messages:

  • Some fog and stratus is possible Saturday morning; dense fog can't be ruled out.
  • Discrete cells Friday afternoon may eventually grow upscale into a cluster during the evening. Strong to severe storms are forecast.
  • Strong to perhaps severe potential continues through the weekend. Tuesday may be a more widespread severe weather day.
  • Above normal temperatures are likely to persist through the upcoming weekend.
Area forecast discussion, Jun 13, 10:07 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1107 PM MDT Fri Jun 13 2025

.KEY MESSAGES...

- Some fog and stratus is possible Saturday morning; dense fog
  can't be ruled out.

- Discrete cells Friday afternoon may eventually grow upscale
  into a cluster during the evening. Strong to severe storms are
  forecast.

- Strong to perhaps severe potential continues through the
  weekend. Tuesday may be a more widespread severe weather day.

- Above normal temperatures are likely to persist through the
  upcoming weekend.

&&

.UPDATE...
Issued at 1105 PM MDT Fri Jun 13 2025

The watch for Yuma county has expired. No other changes to the
other watch in place through 09Z.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 109 PM MDT Fri Jun 13 2025

Synoptically, we're in an interesting pattern as a ridge extends up
from Baja California and a stationary low sits over Missouri. This
has been allowing for diurnal shortwaves to fire off of the Rockies,
giving us daily chances at storms. In the low levels, we will not be
lacking moisture as the 850 mb flow, while not terribly strong, will
continue to funnel moisture into the region.

Through the mid-day, an area of moisture convergence has sparked
some storms along and southeast of a line from Hill City to Leoti,
KS. These storms do have over 2,500 J/kg of MUCAPE to work with, but
the lack of shear and a strong forcing mechanism is preventing them
from really taking off. Lightning is the main hazard from these
storms. These storms may present an issue for the storms later this
evening. The cooler air these showers and storms are leaving may
drain some of the energy the later storms would tap into. There is
only a 15% chance these storms impact the overall severe potential
of the later storms.

The NAMNEST has been showing some isolated storms firing in 2 areas
ahead of the main line between 21-0Z. The first area, which is
looking less likely (5-10% chance), would be south of I-70 along the
western edges of the CWA, along the dryline. The second area, which
has about a 15-25% chance of forming, would be around the Tri-State
border, due to the retreating dryline. These early storms, if they
do form, would generally be high based and may produce dry lightning
and/or erratic wind shifts. 1 inch hail or a brief landspout cannot
be ruled out either

As is expected in this pattern, a shortwave looks to spark the
storms and drive them into the GLD CWA this afternoon/evening. This
round of storms will form in northeastern Colorado and proceed to
the east, then southeast. All hazards will be possible with these
storms. In the far northwestern CWA, there is a supercell tornado
threat as the storms are grouping together, cell mergers may play a
part in this. Hail potentially up to 2 inches will also be possible
during this time. As the storms group together, wind will become
more of a threat, and as the storms progress to the southeast, where
rain has not recently fallen, blowing dust will be a concern. CAMs
are showing a moderately organized outflow starting around 4-5Z,
this would provide the best potential for a haboob. The threat for a
haboob is only around 10% now due to the following factors. 1)
recent rainfall has likely been able to settle the surface layer
dust for the areas that would likely see the strongest winds. 2) The
main wind threat is expected to be after sunset, allowing near
surface lapse rates to lower, which is less supportive of blowing
dust. From this outflow, a QLCS may also form, and although the
shear is pretty weak, we cannot rule out a quick spin-up tornado.
Winds during this time could gust up to 65 kts. Main timing for the
severe threats will be between 22-6Z, however there is still a wide
variance with timing between CAMs for the storms today. Storms may
start enter the CWA early as 20Z, or as late as 4Z. We are watching
the potential for a flash flooding threat in the areas that received
more than an inch of rain early this morning, especially the Oakley
area.

These storms, depending on when they fire, are expected to last past
midnight, with lingering, scatted showers continuing into Saturday
morning. There is a 10% chance of additional storm developing around
10-14Z tomorrow morning, which would give the northeastern 1/4 of
the CWA another chance at rain and hail. The storm's cloud cover
will keep us somewhat warm overnight, keeping our temperatures in
the upper 50s to mid 60s.

Tomorrow, another shortwave will eject off of the Rockies in the
late afternoon, potentially bringing us more storms in the late
afternoon into the overnight hours. While CAMs are showing
northwestern Yuma county will see a decaying supercell, around 3-7Z,
giving this portion of the CWA a brief hail and wind threat as the
storm(s) fall apart. However, there will also be an elevated weak
warm front extending from around Yuma, CO to Scott City, KS where
additional storms may form. Details are very murky as of now, but
the take away is there is another overnight severe weather potential
tomorrow night with 1-1.5 inch hail and 50-60 MPH winds being the
main threats. High temperatures tomorrow are expected to warm into
the low 90s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 109 PM MDT Fri Jun 13 2025

Sunday, the pattern looks to remain largely the same as the ridge
continues to push in farther from the southwest and the low over
Missouri slows exits to the east. The Goodland CWA looks to be on
the northeastern edge of the ridge, so we can still expect to see
some shortwave systems impacting the area, allowing us to see some
isolated, daily storms through Monday afternoon. This continues
until Tuesday evening when a large trough is expected to enter from
the Pacific northwest and push the high back south. This looks to be
our next good chance at storms and we have a 15% outlook from SPC
for this risk. As this trough pushes farther east, there will be
multiple waves of divergence that will promote storm development
through around Thursday night.

Around Friday morning, give or take a day, the high looks to move
back north, into the Great Plains, blocking us from the jet for a
good portion of the weekend. This will cause temperatures to climb
and keep any good chances at precipitation at bay. This will
increase the potential for critical fire weather conditions, so we
will be keeping a close eye on that.

High temperatures Sunday through Tuesday will be in the 90s, with
100 not out of the question. Wednesday and probably Thursday,
temperatures look to be capped about 7-10 degrees cooler, before the
high returns. When the high returns late next week, we can expect
mid 90s to low 100s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1021 PM MDT Fri Jun 13 2025

Continuing to watch a cluster of storms turn to the ESE from
northeast Colorado and west Nebraska. Confidence is higher in
impacts to KMCK from this with very heavy rain and severe
winds main concern at this time; a little more iffy still for
KGLD which will be dependent on southward development along an
outflow boundary so will maintain the Prob30 for now. Dependent
on how quickly the rain moves out of the area fog and/or stratus
may develop Saturday morning as moisture continues to advect in
but confidence is not high enough to include in the TAF at this
time. SSE winds are forecast to continue Saturday with some
gusts of 20-25 knots. Another potential for afternoon and
evening showers and storms but coverage remains less than 30%
confidence at this time so will not include in this set of TAFS.
There is however a signal for a LLJ for KGLD with LLWS so have
included that, the orientation of the jet will be dependent if
KMCK will need to eventually be included.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 13, 10:08 PM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1108 PM MDT Fri Jun 13 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1108 PM MDT Fri Jun 13 2025 /1208 AM CDT Sat Jun 14 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are ongoing or developing across the
area. A Severe Thunderstorm Watch is in effect for the rest of the
area except Yuma, Kit Carson and Cheyenne counties in Colorado and
Greeley and Wichita counties in Kansas; this watch runs through 3am
MT or 4am CT. Damaging winds to 70 mph and hail up to ping pong ball
size remain possible through the night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Late afternoon and evening storms are possible each day through the
weekend. Large hail and damaging winds continue to be the primary
threats each day.

Late afternoon and evening storms are possible each day through the
weekend. Large hail and damaging winds continue to be the primary
threats each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 13, 8:50 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
950 PM MDT Fri Jun 13 2025

NEZ079-140415-
Dundy NE-
950 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT DUNDY COUNTY THROUGH 1015 PM
MDT...

At 950 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Champion to 3 miles northeast
of Wray. Movement was east at 30 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of Dundy County,
including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4035 10146 4001 10172 4000 10196 4000 10205
      4035 10205
TIME...MOT...LOC 0350Z 272DEG 25KT 4042 10188 4011 10218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 8:55 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
955 PM MDT Fri Jun 13 2025

KSZ013-027-140445-
Wallace KS-Sherman KS-
955 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT WALLACE AND SOUTHERN SHERMAN
COUNTIES THROUGH 1045 PM MDT...

At 954 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Ruleton to 7 miles south of
Weskan. Movement was east at 25 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Sharon Springs around 1005 PM MDT.

Other locations in the path of these storms include Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern and west central Kansas.

&&

LAT...LON 3870 10204 3927 10205 3927 10148 3870 10148
TIME...MOT...LOC 0354Z 266DEG 21KT 3917 10182 3876 10196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 9:03 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Fri Jun 13 2025

COZ090-140430-
Yuma County CO-
1003 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN YUMA COUNTY THROUGH 1030
PM MDT...

At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Wray to 13 miles south of
Eckley. Movement was south at 15 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Wray around 1010 PM MDT.

This includes Highway 385 between mile markers 231 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.

&&

LAT...LON 4036 10205 3999 10205 3973 10256 4007 10261
TIME...MOT...LOC 0403Z 341DEG 13KT 4013 10210 3992 10246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 9:17 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1017 PM MDT Fri Jun 13 2025

NEZ079-140445-
Dundy NE-
1017 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT DUNDY COUNTY THROUGH 1045 PM
MDT...

At 1016 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Enders Reservoir State
Recreation Area to 15 miles northwest of Benkelman to 6 miles
northwest of Haigler. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Haigler around 1025 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4001 10133 4000 10205 4035 10205 4035 10132
TIME...MOT...LOC 0416Z 312DEG 14KT 4033 10161 4017 10178 4007 10203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 9:30 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1030 PM MDT Fri Jun 13 2025

COZ090-140500-
Yuma County CO-
1030 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL YUMA COUNTY THROUGH
1100 PM MDT...

At 1030 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Haigler to 12 miles south
of Eckley. Movement was southeast at 5 mph.

HAZARD...Wind gusts up to 55 mph, half inch hail and locally heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Wray around 1035 PM MDT.

This includes Highway 385 between mile markers 230 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Torrential
rainfall with these storms may lead to localized flooding.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 300 AM MDT for northwestern Kansas...and southwestern
Nebraska.

&&

LAT...LON 3993 10205 3982 10249 4007 10251 4024 10205
TIME...MOT...LOC 0430Z 299DEG 5KT 4008 10203 3993 10244

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 9:41 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
1041 PM MDT Fri Jun 13 2025

KSZ001-NEZ079-080-140515-
Cheyenne KS-Hitchcock NE-Dundy NE-
1041 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS...DUNDY AND WESTERN HITCHCOCK COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 1115 PM MDT/1215 AM CDT/...

At 1040 PM MDT/1140 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Wauneta to
7 miles north of Benkelman to 21 miles north of St. Francis to near
Haigler. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Benkelman around 1045 PM MDT.
  Stratton around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT/400 AM
CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4035 10111 4010 10110 3991 10171 3991 10187
      3993 10205 4020 10205 4026 10172 4035 10138
TIME...MOT...LOC 0440Z 300DEG 21KT 4029 10138 4015 10156 4008 10173
4004 10192

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
June 13, 10:11 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -101.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270923.